Alert archive / Kansas / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Topeka, KS

May 27, 20159 counties in Kansas

NWS Topeka, KS issued this flash flood watch at May 27, 2015, 3:49 PM CDT for 9 counties in Kansas. It took effect at May 27, 2015, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 27, 2015, 3:49 PM CDT (20:49 UTC)
In effect from
May 27, 2015, 7:00 PM CDT
Expired
May 28, 2015, 7:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGUS63 KTOP 272049
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 27 2015



KSZ008-009-020>022-034>037-281000-
/O.NEW.KTOP.FF.A.0002.150528T0000Z-150528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
349 PM CDT WED MAY 27 2015

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH 
  CENTRAL KANSAS AND NORTHEAST KANSAS...INCLUDING THE FOLLOWING 
  AREAS...IN EAST CENTRAL KANSAS...GEARY AND MORRIS. IN NORTH 
  CENTRAL KANSAS...CLAY...CLOUD...DICKINSON...OTTAWA...REPUBLIC 
  AND WASHINGTON. IN NORTHEAST KANSAS...RILEY. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT AND COULD
  DROP HEAVY RAINS ACROSS THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO
  3 INCHES APPEAR POSSIBLE BY THURSDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED
TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY
FOR QUICK ACTION IF FLOODING THREATENS.

&&

$$
1 follow-up statement
943 
WGUS63 KTOP 281149
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT THU MAY 28 2015

KSZ008-009-020>022-034>037-281300-
/O.EXP.KTOP.FF.A.0002.000000T0000Z-150528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
649 AM CDT THU MAY 28 2015

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH
CENTRAL KANSAS AND NORTHEAST KANSAS WILL EXPIRE AT 7 AM CDT THIS
MORNING. SCATTERED LIGHT SHOWERS WILL SLOWLY SUBSIDE THIS
MORNING...BUT ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH SATURDAY MORNING WITH THE GREATER CHANCES TONIGHT INTO
FRIDAY EVENING...AND SOME OF THESE COULD BRING ADDITIONAL HEAVY
RAINFALL.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 27, 3:49 PM CDT, 0 minutes earlier.

Area forecast discussion, May 27, 3:49 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT Wed May 27 2015

.SHORT TERM...(This Evening through Thursday)
Issued at 329 PM CDT WED MAY 27 2015

Forecast focus on rainfall potential tonight/Thursday. Water vapor
loop shows two waves moving into/across KS with the larger upper
low still located well west across ID. The 19z sfc map shows low
pressure across southwest KS with a warm front located from Great
Bend to just north of Wichita east toward Chanute. The waves are
helping convection to develop within the instability axis across
western KS/NE and eastern CO. These storms are expected to congeal
into a couple of MCS complexes later tonight bringing the risk for
additional heavy rains to some parts of the area.

Main question is where the heaviest rains may fall overnight
tonight. Analysis of 850mb Thetae ridge/LLJ axis and evolution of
MUCAPE overnight suggests that persistent moisture transport
should set up across western KS into NE or just upwind of the
western parts of the CWA tonight. Although CAPE values are not
impressive this evening MUCAPE is fcst to increase to
1000-2000j/kg per the NAM. 850-300mb mean wind is ENE at around 25
kts while corfidi vectors suggest an ESE component owing to the
LLJ. Difficult part of the fcst is trying to discern exact
location of greatest rainfall risk and at this time it would
appear that one complex may develop this evening and move ESE
across central KS roughly along/south of I-70 along the sfc-850mb
front. A secondary complex may develop later toward 06z further
north on the nose of the 40kt LLJ and its this area that is of
concern for heavy rains across parts of central KS overnight. Have
decided to highlight the potential for heavy rains with a flood
watch that is limited in space and time given uncertainties not
only with tonights evolution but also the potential impact on
subsequent storm development and evolution later tomorrow through
Friday. Simply put there is a risk for excessive rains beginning
tonight and that could last through Friday evening but confidence
in where is low for now. Would expect morning convection on
Thursday to wane with time as another round of storms could
develop across eastern CO and W KS.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 329 PM CDT WED MAY 27 2015

Weak shortwave troughs in west-southwesterly flow aloft move through
KS for Thursday night into Friday.  Short range models differ on
timing of these impulses so timing of best precip chances is hard to
pin down.  However, given antecedent soil moisture and any additional
precip that develops tonight and Thursday, areas of heavy rain will
be a concern.  Finally on Friday afternoon and Friday night,
stronger upper trough and associated cold front move through, ending
sig precip chances for much of the area, with the only potential of
light showers to linger into Saturday morning in the east central.

Saturday through Wednesday...After system moves through Friday
night, eastern KS is in weak northwest flow aloft just to east of
upper ridge axis.  As upper ridge moves slowly east, benign weather
continues until at least Tuesday night, while low-level temps
gradually warm.  Medium range models are in decent agreement with
this scenario and the area should have a good chance to dry out for
awhile.  12Z ECMWF tries to bring a shortwave trough across Nebraska
late Tuesday night, flattening the ridge, and would lead to some
precip chances for late Tuesday night into Wednesday.  GFS and
GFSEnsemble on the other hand would keep things dry until Wednesday
night at least.  Given previous run of ECMWF was in better agreement
with GFS runs, have left the middle of next week dry at this time.
Max temps should warm from the low 70s over the weekend into the
lower 80s toward the middle of the week.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1217 PM CDT WED MAY 27 2015

Conditions are expected to remain VFR the majority of the period,
until ceilings begin to lower to MVFR late tonight/tomorrow
morning.  There is a large amount of uncertainty with timing and how
far a complex of storms will move east; therefore, have mentioned
VCTS at MHK after 06Z, although TOP/FOE may need to be adjusted with
this mention later.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
morning FOR KSZ008-009-020>022-034>037.

&&

SHORT TERM...Omitt
LONG TERM...GDP
AVIATION...Heller
Hazardous weather outlook, May 27, 3:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED MAY 27 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-282100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED MAY 27 2015

...FLASH FLOOD WATCH FOR NORTH CENTRAL KANSAS AFTER MIDNIGHT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS LATER
TONIGHT WITH THE THREAT OF HEAVY RAIN AND PERHAPS SOME FLOODING.

FLOODING OF THE NEOSHO AND COTTONWOOD RIVERS WILL CONTINUE
THROUGH THE AFTERNOON...BUT THE FLOODING IS EXPECTED TO END LATE
TONIGHT INTO EARLY THURSDAY MORNING. SEE THE LATEST FLOOD
STATEMENT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
THROUGH FRIDAY NIGHT. ADDITIONAL RAINFALL IN THESE PERIODS COULD
BE HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:11 PM CDTSevere Thunderstorm WarningTOPAnderson34 min
May 26, 7:24 PM CDTSpecial Weather StatementTOPAnderson36 min
May 26, 7:48 PM CDTSpecial Weather StatementTOPAnderson12 min
May 26, 7:50 PM CDTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Flash Flood Watches in Kansas, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.